Overflow urinary incontinence due to carbamazepine.

Published

Journal Article

We describe the first well documented case of overflow urinary incontinence owing to prolonged carbamazepine treatment for temporal lobe seizures. Carbamazepine increased the bladder capacity to 1,700 ml. and was accompanied by symptoms of urgency and frequency. After carbamazepine was discontinued and the patient was given primidone the voiding symptoms disappeared. Post-voiding catheterization of the bladder showed minimal residual urine volume. In a review of urological adverse reactions of anticonvulsant drugs that are effective in the management of temporal lobe seizures we found that only primidone and phenobarbital have not been convincingly associated with such side effects. However, phenytoin and clonazepam have been linked with urinary incontinence, and valproic acid with enuresis.

Full Text

Duke Authors

Cited Authors

  • Anders, RJ; Wang, E; Radhakrishnan, J; Sharifi, R; Lee, M

Published Date

  • October 1, 1985

Published In

Volume / Issue

  • 134 / 4

Start / End Page

  • 758 - 759

PubMed ID

  • 4032590

Pubmed Central ID

  • 4032590

International Standard Serial Number (ISSN)

  • 0022-5347

Digital Object Identifier (DOI)

  • 10.1016/s0022-5347(17)47428-3

Language

  • eng

Conference Location

  • United States